Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 220, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 23, 2022, 8:35 PM CDT for Kittson County, Roseau County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2022, 8:35 PM CDT (01:35 UTC)
- Expired
- Aug 23, 2022, 9:12 PM CDT
- In force
- 37 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kittson County, MN, Roseau County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 158 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.6 hours before the alert went out and 397 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 969 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 2290 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 7:01 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 23, 7:01 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 701 PM CDT Tue Aug 23 2022 .UPDATE... Issued at 701 PM CDT Tue Aug 23 2022 A linear complex of thunderstorms is developing into the northern Devils Lake Basin on the leading edge of a well defined mid level low pressure region (more apparent on WV imagery than model height analysis). There is still an axis of 1000-2000 J/KG MLCAPE, however mid level lapse rates under 7 C/km and the skinny CAPE profiles lower confidence in larger hail especially outside of discrete/organized cells like was seen earlier to our west. DCAPE is under 1000 J/KG and 0-3km shear is under 30kt lowering confidence in severe wind potential. Mid level winds are increasing, and effective shear has increased to the 30-40kt range, so before sunset there is still a window for a pulse type marginal severe cored to form in our northwest. As this activity becomes more elevated with sunset (possibly already occuring) the main threats will transition to lightning and heavy rain and if training occurs we still couldn't rule out excessive/runoff issues. && .SHORT TERM...(This evening through Wednesday night) Issued at 238 PM CDT Tue Aug 23 2022 Convective chances and strength will be the main challenges for the period. Water vapor loop shows a well wrapped up shortwave along the Saskatchewan/Manitoba border. This feature should drop southeastward tonight, weakening somewhat but helping push a surface trough axis and cold front into the CWA. SPC mesoanalysis page has some 1000-1500 J/kg of ML CAPE along our northern and western counties ahead of the boundary. Deep layer bulk shear is still fairly unimpressive, but there is a small area of 25 to 30 kts near the Canadian border. With the shortwave and boundary approaching our northwestern counties, can not completely rule out a few isolated storms pulsing up to severe this evening and producing some 1 inch hail or 60 mph downbursts. HREF has a few strong updraft helicity tracks entering the Devils Lake Basin this evening. And while the probabilities for wind and hail are mostly in north central ND and below 15 percent, they could move into our northwestern counties before weakening. Thus, will emphasize the marginal risk that came out a bit more than we had going. There is still a risk of localized heavy rainfall with PWATs getting close to 1.5 inches, but with dry weather recently think that chances at not high enough with flooding for more than a mention in the HWO. The shortwave trough will drop down into the midwest tonight into Wednesday, helping push the front into our southern counties by tomorrow afternoon. CAMs have been a little less aggressive on breaking out convection again along the boundary Wednesday afternoon and evening. However, there is some CAPE values above 1000 J/kg possible even if shear is still pretty weak. Will continue to keep a decent chance for showers and thunderstorms, but not message any severe at this point. Temps on Wednesday will be cooler and stay mainly in the 70s, with some readings dropping into the upper 40s Wednesday night as high pressure builds in behind the cold front. .LONG TERM...(Thursday through Tuesday) Issued at 238 PM CDT Tue Aug 23 2022 Overview... The end of the week should feature mostly quiet and cool weather before a more active weather pattern returns to the region by the weekend. Rain and thunderstorm chances within this more active period will introduce the opportunity for impactful weather to the FA. End of the week... As an upper level low over the Hudson Bay region continues to churn, the northern Plains will remain under northwesterly flow aloft through the end of the week. At the surface, high pressure should dominate. This will result in cooler temperatures nearer to seasonal averages in the 70s. An approaching upper level trough will then begin to introduce increasing cloud cover Friday evening, keeping low temperatures in the 60s. The weekend... The aforementioned upper trough is progged to fully impact the FA by Saturday. Ensemble guidance is showing a bit of variance regarding the timing of this wave, but generally has precipitation beginning early Saturday morning. Given the timing of this precipitation, strong thunderstorms are not anticipated. Regardless, scattered shower and thunderstorm activity looks to be on the increase Saturday morning into the the daytime hours, with a 40-50% chance of precipitation. The main question mark at this point is the location and spatial coverage of this potential rainfall. Latest GEFS guidance indicates a widespread swath of rainfall tracking west to east across the FA, while the ECMWF ensemble suite depicts rainfall primarily across the southern CWA. Current ensemble consensus seems to lend more credence to the GEFS solution, but it is important to note that at this time frame, the range of outcomes is still somewhat broad. As quickly as this system exits the region by midday, the next potential shortwave looks to impact the FA beginning late Saturday evening into Sunday. There will again be chances for scattered shower and thunderstorm activity. Depending on the timing of this wave, a few of the thunderstorms may be on the stronger side given the likely presence of instability exceeding 1000 J/kg and some upper level wind shear and upper level support with the upper trough. Regardless, another chance for scattered showers and thunderstorms will be possible during the evening and overnight hours into Sunday. With southerly winds ahead of each system, WAA should be in place which will yield a slight warm up back to the 80s for the weekend. By late Sunday evening, there will be another opportunity for shower and thunderstorm activity as yet another embedded shortwave is being picked up on by ensemble guidance. There is still quite a bit of uncertainty with this wave, but the signals are there to bear mentioning the potential. Early next week... By early next week, cluster analysis begins to hint at a shift from zonal flow aloft back to northwesterly flow aloft as upper level ridging builds into the Intermountain West. This should yield a quieter start to the week as the more active weather pattern comes to a close. Temperatures look to respond in kind following the weekend systems, with highs falling back down into the 70s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 701 PM CDT Tue Aug 23 2022 Showers and thunderstorms will eventually increase in coverage across northeast ND and northwest MN with less confidence in impacts further south towards KFAR. Best chances will be through tonight based on latest guidance though lingering activity can't be ruled out during the day Wednesday. Should should shift from the southeast to northeast as the cold front drops south through tonight into Wednesday morning. Behind this front a period of MVFR (possible IFR) stratus may also develop and again mainly impact location north of KFAR through Wednesday morning. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...DJR SHORT TERM...JR LONG TERM...Rick AVIATION...DJR
Hazardous weather outlook, Aug 23, 3:46 PM CDT, 4 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 346 PM CDT Tue Aug 23 2022 NDZ006-007-014-015-024-242100- Towner-Cavalier-Benson-Ramsey-Eddy- 346 PM CDT Tue Aug 23 2022 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight There is the chance for a few isolated severe storms this evening, with hail up to one inch and wind gusts to 60 mph possible. Storms will continue into the overnight, but be weaker, with some localized heavy rainfall possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039- 049-052>054-242100- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass- Ransom-Sargent-Richland-Western Walsh- 346 PM CDT Tue Aug 23 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight This evening and into the overnight along and north of hwy 2 thunderstorms may develop with coverage expected to be scattered to numerous. Severe weather is not likely but a few storms could be strong with heavy rainfall rates. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Aug 23, 6:24 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
624 PM CDT Tue Aug 23 2022
NDZ006-240000-
Towner ND-
624 PM CDT Tue Aug 23 2022
...Strong thunderstorms will impact portions of northern Towner
County through 700 PM CDT...
At 623 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Hansboro to near
Amourdale to 7 miles south of Rolla. Movement was southeast at 30
mph. At 615 PM CDT, a 39 mph gust was reported near Rolla.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Amourdale around 630 PM CDT.
Hansboro around 635 PM CDT.
Perth around 640 PM CDT.
Rocklake around 645 PM CDT.
Arndt around 700 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4900 9952 4900 9923 4894 9904 4856 9917
4870 9949 4872 9949 4872 9952
TIME...MOT...LOC 2323Z 304DEG 28KT 4901 9949 4885 9948 4875 9964
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PerrouxSpecial weather statement, Aug 23, 6:56 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
656 PM CDT Tue Aug 23 2022
NDZ006>008-014-015-240030-
Pembina ND-Benson ND-Towner ND-Ramsey ND-Cavalier ND-
656 PM CDT Tue Aug 23 2022
...Strong thunderstorms will impact portions of Towner, Cavalier,
northern Ramsey and northwestern Pembina Counties through 730 PM
CDT...
At 656 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Vang to near Nanson. Movement
was southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Vang around 720 PM CDT.
Walhalla around 730 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4837 9949 4900 9952 4900 9769 4885 9768
4837 9861 4836 9985
TIME...MOT...LOC 2356Z 323DEG 9KT 4900 9808 4855 9982
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
PerrouxSpecial weather statement, Aug 23, 7:35 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Grand Forks ND
735 PM CDT Tue Aug 23 2022
MNZ004-NDZ006>008-014>016-026-054-240115-
Kittson MN-Nelson ND-Pembina ND-Benson ND-Eastern Walsh County ND-
Towner ND-Western Walsh County ND-Ramsey ND-Cavalier ND-
735 PM CDT Tue Aug 23 2022
...Strong thunderstorms will impact portions of northwestern Kittson,
Benson, Towner, Cavalier, north central Nelson, Ramsey, western Walsh
and Pembina Counties through 815 PM CDT...
At 734 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Leroy to near Osnabrock to near Fillmore.
Movement was southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Leroy and Osnabrock around 740 PM CDT.
Milton around 745 PM CDT.
Backoo around 750 PM CDT.
Union, Akra and Icelandic State Park around 755 PM CDT.
Cavalier around 800 PM CDT.
This includes Interstate 29 between mile markers 205 and 217.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4837 9985 4837 9949 4862 9949 4900 9888
4900 9702 4836 9777 4784 9921 4785 9981
TIME...MOT...LOC 0034Z 332DEG 31KT 4897 9780 4869 9809 4812 9982
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
PerrouxSpecial weather statement, Aug 23, 8:13 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
813 PM CDT Tue Aug 23 2022
MNZ001-004-007-NDZ006>008-014>016-024-026>028-054-240200-
Kittson MN-West Polk MN-West Marshall MN-Griggs ND-Eddy ND-Benson ND-
Towner ND-Ramsey ND-Grand Forks ND-Nelson ND-Pembina ND-
Eastern Walsh County ND-Western Walsh County ND-Cavalier ND-
813 PM CDT Tue Aug 23 2022
...Strong thunderstorms will impact portions of western Kittson,
western Marshall, northwestern Polk, Benson, southern Cavalier,
northern Grand Forks, northwestern Griggs, Ramsey, Walsh, Pembina,
southern Towner, Nelson and Eddy Counties through 900 PM CDT...
At 813 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pembina to near Mandt to near Wellsburg.
Movement was south at 55 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Conway, Forest River and Forest River Colony around 825 PM CDT.
Inkster, Bowesmont and Johnstown around 830 PM CDT.
Orr and Gilby around 835 PM CDT.
Drayton, Robbin and Honeyford around 840 PM CDT.
Herrick, Turtle River State Park and Cashel around 845 PM CDT.
Other locations impacted by these storms include American Crystal
Sugar.
This includes Interstate 29 between mile markers 149 and 217.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4837 9984 4837 9949 4848 9949 4900 9776
4900 9686 4838 9682 4795 9720 4759 9850
4759 9926 4785 9930 4785 9981
TIME...MOT...LOC 0113Z 355DEG 47KT 4892 9728 4837 9761 4789 9978
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PerrouxSpecial weather statement, Aug 23, 8:27 PM CDT, 8 minutes before
Special Weather Statement National Weather Service Grand Forks ND 827 PM CDT Tue Aug 23 2022 MNZ004-005-240215- Kittson MN-Roseau MN- 827 PM CDT Tue Aug 23 2022 ...A strong thunderstorm will impact portions of east central Kittson and west central Roseau Counties through 915 PM CDT... At 827 PM CDT, Doppler radar was tracking a strong thunderstorm near Lake Bronson State Park, or 35 miles west of Roseau, moving northeast at 10 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Leo around 915 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4863 9655 4869 9665 4893 9636 4869 9615 TIME...MOT...LOC 0127Z 235DEG 10KT 4870 9651 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH Perroux
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:35 PM CDT | Special Weather Statement | FGF | Benson, Cavalier, Pembina, Ramsey, Towner | 40 min |
| Aug 23, 8:13 PM CDT | Special Weather Statement | FGF | Benson, Cavalier, Eddy, Grand Forks, Nelson, Pembina and 2 more | 47 min |
| Aug 23, 8:59 PM CDT | Special Weather Statement | FGF | Benson, Eddy, Grand Forks, Nelson, Ramsey, Walsh | 46 min |
| Aug 23, 8:27 PM CDT | Special Weather Statement | FGF | Kittson | 48 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.